MAUDE Adverse Event Report: COVIDIEN MFG DC BOULDER LIGASURE ADVANCE; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

COVIDIEN MFG DC BOULDER LIGASURE ADVANCE; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Model Number LF5544
Medical Device Problem Code Difficult to Open or Close (2921)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/29/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
According to the reporter, during a total laparoscopic hysterectomy, when using the ligasure they had trouble opening the jaws after sealing and it was applied to tissue at that time.The surgeon was able to open the jaw with tip of other instrument.A new device was used to complete the procedure.No patient injury.
 
Additional Manufacturer Narrative
Evaluation summary: one device was received for evaluation.The device was not returned.The returned product did not meet specification as received.The visual inspection found the knife was trapped and contained within the jaws.The jaws would not open or close due to the trapped knife.The reported condition was confirmed.The knife is trapped and contained within the jaws.Knife trap happens when the blade is extended and the jaws are not completely closed.This allows the knife track to open too wide and the blade moves out of its track.As a safety measure, the knife must be retracted in order to open the jaws.The tissue in the webbing may have prevented the knife from retracting far enough to allow the jaws to open.More frequent cleaning could have also reduced the difficulty activating the knife.The investigation identified the root cause of the reported event to be knife trap due to user error.The instructions for use (ifu) cautions confirm that the jaws have reached the closed position and are locked (the handle is latched) before activating the cutter.If information is provided in the future, a supplemental report will be issued.

Brand Name
LIGASURE ADVANCE
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
COVIDIEN MFG DC BOULDER
5920 longbow dr
boulder CO 80301 3299
MDR Report Key8200030
Report Number1717344-2018-01684
Device Sequence Number13967170
Product Code GEI
UDI-Device Identifier10884524002279
UDI-Public10884524002279
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K150835
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 02/01/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/01/2022
Device Model NumberLF5544
Device Catalogue NumberLF5544
Device Lot Number73060207X
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/02/2019
Initial Date Received by Manufacturer 11/30/2018
Supplement Date Received by Manufacturer01/10/2019
Initial Report FDA Received Date12/27/2018
Supplement Report FDA Received Date02/01/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age37 YR